Maine, 2002

Winter Storm in Maine, November 17 to 18, 2002

November 17 to 18, 2002 · NWS CAR · 12 events in 12 counties and zones

then through the Gulf of Maine to the Maritimes brought an extended interval of wintry precipitation to northern and eastern Maine. Precipitation began in the form of snow across much of the region during the early morning hours of the 17th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure which originated over the Gulf of Mexico...lifted northeastward along the Atlantic coast...then through the Gulf of Maine to the Maritimes brought an extended interval of wintry precipitation to northern and eastern Maine. Precipitation began in the form of snow across much of the region during the early morning hours of the 17th. The precipitation then changed to sleet and freezing rain across central and Downeast areas during the afternoon and evening of the 17th. Snow continued across northern areas through the afternoon of the 18th. Total snow accumulations across the north and mountains generally ranged from 7 to 10 inches...although localized totals up to 14 inches were reported. Snowfall totals of 5 to 8 inches were common across central areas...with 3 to 6 inches Downeast. Sleet accumulations across eastern Maine generally ranged from 0.5 to 2.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 16, 9:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 16, 9:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
915 PM EST SAT NOV 16 2002

.UPDATED...
WILL UPDATE FOR TIMING OF PRECIPITATION AND TO CLEAN UP WORDING.

.SYNOPSIS...LOW PRESSURE OVER THE SOUTHEASTERN UNITED STATES WILL
STRENGTHEN OVERNIGHT AS IT TRACKS UP THE COASTLINE AND ACROSS EASTERN MAINE
SUNDAY NIGHT. WITH COLD AIR IN PLACE THIS WILL BRING THE FIRST MAJOR EVENT
OF THE SEASON TO THE REGION.

DISCUSSION...

HEADLINES: SIGNIFICANT STORM APPROACHING OUR CWA FOR THIS FORECAST PACKAGE.
WILL ISSUE WINTER STORM WARNING FOR NORTHERN AND CENTRAL SECTIONS. WILL GO
WITH A WINTER WEATHER ADVISORY DOWNEAST. ALSO WILL ISSUE A WIND ADVISORY
ALONG THE COAST FOR LATE TONIGHT AND SUNDAY. FINALLY WILL ISSUE A FLOOD
STATEMENT HIGHLIGHTING THE POSSIBILITY FOR 2-3 INCHES OF RAIN DOWNEAST.
STORM WARNING ON THE WATERS.

THE MODELS: WILL USE A COMPROMISE OF THE ETA/GEM/AVN/UKMET FOR THIS
FORECAST...WHICH IS BEST REPRESENTED BY THE AVN MODEL. THE ETA IS SLOWER TO
INTENSIFY THIS SYSTEM...ALLOWING A FURTHER EAST TRACK. THE UKMET IS
FASTER...AND FURTHER WEST WITH THE TRACK. AVN SEEMS A GOOD COMPROMISE.

DYNAMICS: 500 MB TROF AMPLIFIES BRINGING A VERY MOIST LOW PRESSURE SYSTEM
FROM NORTHERN FLORIDA ALL THE WAY UP THE EAST COAST AND ACROSS EASTERN
MAINE. SYSTEM INTENSIFIES WITH 500 MB LOW CLOSING OFF LATE SUNDAY. GENEROUS
WARM AIR ADVECTION RESPONSIBLE FOR LIONS SHARE OF PRECIPITATION TONIGHT
THROUGH SUNDAY NIGHT...WITH WRAP AROUND PRECIPITATION ON MONDAY. OTHER
SIGNIFICANT CONTRIBUTORS INCLUDE FAVORABLE RIGHT REAR OF A STRONG JET...
VORTICITY ADVECTION...AND LIFT ASSOCIATED WITH THE LOW ITSELF.

WHAT WE EXPECT TO HAPPEN: PRECIPITATION TO SPREAD FROM SOUTH TO NORTH
TONIGHT...WITH MIXED PRECIPITATION AT THE ONSET CHANGING TO ALL RAIN ALONG
THE COAST LATE TONIGHT...THEN THE ALL RAIN LINE SLOWLY PROGRESSING
NORTHWARD SUNDAY. 18Z GYX SOUNDING SHOWS AIR COLDER THAN MODELS PROGGED...
SO MAJOR CONCERN WILL BE SOURING OUT COLD AIR AT THE SURFACE. FOR NOW FEEL
ADVISORY WILL STAND IN ZNS 15>17...BUT WILL KEEP AN EYE ON THIS. EXPECT
HEAVY RAIN DOWNEAST DURING THE DAY SUNDAY WITH THE WARM AIR ADVECTION.
THIS AXIS WILL SHIFT TO NORTHERN MAINE SUNDAY NIGHT...WITH AROUND AN INCH
OF FROZEN PRECIP (SNOW/SLEET/FREEZING RAIN) FALLING ACROSS NORTHERN MAINE
DURING THAT TIME PERIOD. THE SECOND PART PART OF THIS STORM COMES MONDAY AS
THE STORM INTENSIFIES AND WRAPS .35-.50 INCHES OF QPF BACK INTO NORTHERN
MAINE.  EXPECT ADDITIONAL SNOW ACCUMULATIONS UP NORTH...IN THE 2-6 INCH
RANGE (HIGHEST NORTH).

LOOKING AHEAD: GOOD AGREEMENT BETWEEN MRF/EUROPEAN/GEM/UKMET. WEAK HIGH
PRESSURE BUILDS IN BEHIND THE SYSTEM ON TUESDAY. THEN ALL MODELS AGREE THE
NEXT SYSTEM TO APPROACH WILL BE ON THURSDAY IN THE FORM OF A PROGRESSIVE
500 MB TROF DIPPING DOWN OUT OF CANADA AND AN ASSOCIATED SURFACE LOW.
MRF/UKMET TRACK WEAK LOW PRESSURE ACROSS NORTHERN MAINE THURSDAY. THE
GEM/EUROPEAN AMPLIFY THE TROF MORE...WITH A STRONGER BUT OFFSHORE LOW.
EITHER WAY MODELS INDICATE A LIGHT SNOW EVENT THURSDAY. EXPECT A CLEARING
AND COLDER CONDITIONS BEHIND THE SYSTEM FRIDAY AND SATURDAY. GENERALLY WILL
USE MEX GUIDANCE...EXCEPT WENT WELL BELOW FOR FRIDAY NIGHT AND SATURDAY
WITH CONSENSUS SHOWING COLD AIR POURING IN FROM CANADA.

COASTAL WATERS: GALE WARNINGS NOW...WITH STORM CONDITIONS EXPECTED SUNDAY.

.CAR...WINTER STORM WARNING SUN THROUGH MON: ZONES 1>6/10-11-31-32.
       WINTER WX ADVISORY TONIGHT AND MON MORNING: ZONES 15>17
       WINTER WX ADVISORY TONIGHT: ZONES 29-30
       WIND ADVISORY: ZONES 29-30
       STORM WARNING

FT/CN
Hazardous weather outlook, Nov 16, 6:15 AM EST, 19 hours 45 minutes before
MEZ001>006-010-011-015>017-029>032-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
615 AM EST SAT NOV 16 2002

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAY TWO THROUGH SEVEN...

SIGNIFICANT SNOW...SLEET AND ICE IS POSSIBLE ACROSS CENTRAL AND
NORTHERN MAINE ON SUNDAY. A STRONG STORM SYSTEM MOVING UP THE EAST
COAST THIS WEEKEND WILL SPREAD A MIXTURE OF WINTRY PRECIPITATION
ACROSS THE AREA ON SUNDAY. SNOW AND SLEET WILL QUICKLY CHANGE TO
RAIN ACROSS DOWNEAST MAINE EARLY SUNDAY. HOWEVER...COLD AIR NEAR THE
SURFACE WILL MAINTAIN ITS GRIP SUNDAY AS WARM MOIST AIR MOVES IN
ALOFT. THIS WILL LIKELY RESULT IN SNOW CHANGING OVER TO A PROLONGED
PERIOD OF SLEET AND FREEZING RAIN. TRAVEL MAY BECOME VERY HAZARDOUS
ON SUNDAY AS SLEET AND FREEZING RAIN BUILDS UP ON ROAD SURFACES.

.SPOTTER CALL TO ACTION STATEMENT...

NO SPOTTER ACTIVATION IS ANTICIPATED TODAY.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

BLOOMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Central Penobscot

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Central Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Central Washington

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Central Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Interior Hancock

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Interior Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Winter Storm, Northeast Aroostook

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Northern Penobscot

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Northern Piscataquis

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Winter Storm, Northern Somerset

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Northern Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Northern Washington

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Northern Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Winter Storm, Northwest Aroostook

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Southeast Aroostook

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Winter Storm, Southern Penobscot

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Winter Storm, Southern Piscataquis

When
November 17, 2:00 AM EST to November 18, 5:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323427, 5323428, 5323429, 5323430, 5323431, 5323432, 5323433, 5323434, 5323435, 5323436, 5323437, 5323438.